Evaluation of hepatitis in an HIV-infected woman on nevirapine therapy

Research output: Contribution to journalArticle

Abstract

The differential diagnosis of elevated liver enzymes in patients with HIV infection is often challenging. Causes include primary hepatic disease, such as viral or immune-mediated hepatitis, and drug toxicity, particularly from antiretroviral agents. In addition, the presence of opportunistic infections, alcohol and other drug abuse, metabolic complications of HIV disease and its therapies, and the use of complementary therapies may complicate the picture. In some instances, a combination of these elements is present. An adverse drug reaction is an important potentially reversible cause to exclude and hepatic toxicity has been reported with all classes of antiretroviral agents. Acute hepatic toxicity associated with nevirapine, a nonnucleoside HIV-1 reverse transcriptase inhibitor, has recently led to changes in the product labeling. We report a case of an African woman who developed hepatitis 76 weeks after initiating combination antiretroviral therapy, which included nevirapine, and the diagnostic and management challenges posed.

Original languageEnglish (US)
Pages (from-to)50-51
Number of pages2
JournalInfectious Diseases in Clinical Practice
Volume14
Issue number1
DOIs
StatePublished - Jan 1 2006

Fingerprint

Nevirapine
Hepatitis
HIV
Anti-Retroviral Agents
Liver
Drug-Related Side Effects and Adverse Reactions
Product Labeling
Reverse Transcriptase Inhibitors
Opportunistic Infections
Therapeutics
Complementary Therapies
HIV Infections
Substance-Related Disorders
Differential Diagnosis
Alcohols
Enzymes

ASJC Scopus subject areas

  • Microbiology (medical)

Cite this

Evaluation of hepatitis in an HIV-infected woman on nevirapine therapy. / Gilroy, Richard K.; Wisecarver, James Lowell; Swindells, Susan.

In: Infectious Diseases in Clinical Practice, Vol. 14, No. 1, 01.01.2006, p. 50-51.

Research output: Contribution to journalArticle

@article{41cb749b442b4a1da40e5ca4cde0ef12,
title = "Evaluation of hepatitis in an HIV-infected woman on nevirapine therapy",
abstract = "The differential diagnosis of elevated liver enzymes in patients with HIV infection is often challenging. Causes include primary hepatic disease, such as viral or immune-mediated hepatitis, and drug toxicity, particularly from antiretroviral agents. In addition, the presence of opportunistic infections, alcohol and other drug abuse, metabolic complications of HIV disease and its therapies, and the use of complementary therapies may complicate the picture. In some instances, a combination of these elements is present. An adverse drug reaction is an important potentially reversible cause to exclude and hepatic toxicity has been reported with all classes of antiretroviral agents. Acute hepatic toxicity associated with nevirapine, a nonnucleoside HIV-1 reverse transcriptase inhibitor, has recently led to changes in the product labeling. We report a case of an African woman who developed hepatitis 76 weeks after initiating combination antiretroviral therapy, which included nevirapine, and the diagnostic and management challenges posed.",
author = "Gilroy, {Richard K.} and Wisecarver, {James Lowell} and Susan Swindells",
year = "2006",
month = "1",
day = "1",
doi = "10.1097/01.idc.0000176007.17596.d0",
language = "English (US)",
volume = "14",
pages = "50--51",
journal = "Infectious Diseases in Clinical Practice",
issn = "1056-9103",
publisher = "Lippincott Williams and Wilkins",
number = "1",

}

TY - JOUR

T1 - Evaluation of hepatitis in an HIV-infected woman on nevirapine therapy

AU - Gilroy, Richard K.

AU - Wisecarver, James Lowell

AU - Swindells, Susan

PY - 2006/1/1

Y1 - 2006/1/1

N2 - The differential diagnosis of elevated liver enzymes in patients with HIV infection is often challenging. Causes include primary hepatic disease, such as viral or immune-mediated hepatitis, and drug toxicity, particularly from antiretroviral agents. In addition, the presence of opportunistic infections, alcohol and other drug abuse, metabolic complications of HIV disease and its therapies, and the use of complementary therapies may complicate the picture. In some instances, a combination of these elements is present. An adverse drug reaction is an important potentially reversible cause to exclude and hepatic toxicity has been reported with all classes of antiretroviral agents. Acute hepatic toxicity associated with nevirapine, a nonnucleoside HIV-1 reverse transcriptase inhibitor, has recently led to changes in the product labeling. We report a case of an African woman who developed hepatitis 76 weeks after initiating combination antiretroviral therapy, which included nevirapine, and the diagnostic and management challenges posed.

AB - The differential diagnosis of elevated liver enzymes in patients with HIV infection is often challenging. Causes include primary hepatic disease, such as viral or immune-mediated hepatitis, and drug toxicity, particularly from antiretroviral agents. In addition, the presence of opportunistic infections, alcohol and other drug abuse, metabolic complications of HIV disease and its therapies, and the use of complementary therapies may complicate the picture. In some instances, a combination of these elements is present. An adverse drug reaction is an important potentially reversible cause to exclude and hepatic toxicity has been reported with all classes of antiretroviral agents. Acute hepatic toxicity associated with nevirapine, a nonnucleoside HIV-1 reverse transcriptase inhibitor, has recently led to changes in the product labeling. We report a case of an African woman who developed hepatitis 76 weeks after initiating combination antiretroviral therapy, which included nevirapine, and the diagnostic and management challenges posed.

UR - http://www.scopus.com/inward/record.url?scp=33646925089&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=33646925089&partnerID=8YFLogxK

U2 - 10.1097/01.idc.0000176007.17596.d0

DO - 10.1097/01.idc.0000176007.17596.d0

M3 - Article

VL - 14

SP - 50

EP - 51

JO - Infectious Diseases in Clinical Practice

JF - Infectious Diseases in Clinical Practice

SN - 1056-9103

IS - 1

ER -